Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Elko, NV

July 30, 2021

NWS Elko, NV issued this special weather statement at Jul 30, 2021, 2:36 PM PDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 2:36 PM PDT (21:36 UTC)
Expired
Jul 30, 2021, 3:15 PM PDT
In force
39 min
Issued by
NWS Elko, NV

The radar

The Elko radar (KLRX), 190 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1966 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

921 
WWUS85 KLKN 302136
SPSLKN

Special Weather Statement
National Weather Service Elko NV
236 PM PDT Fri Jul 30 2021
 
NVZ033-039-302215-
Southeastern Elko County NV-South Central Elko County NV-
236 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
315 PM PDT...

At 235 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Currie, moving northwest at 20 mph.

Dime size hail and wind gusts of 45 to 55 mph will be possible with 
this storm.

This storm will remain over mainly rural areas of southeastern Elko
County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4031 11439 4024 11461 4065 11505 4083 11449
TIME...MOT...LOC 2135Z 153DEG 18KT 4037 11457 

$$

DP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Jul 30, 3:16 AM PDT, 11 hours 20 minutes earlier.

Area forecast discussion, Jul 30, 3:16 AM PDT, 11 hours 20 minutes before
Area Forecast Discussion
National Weather Service Elko NV
316 AM PDT Fri Jul 30 2021

.SYNOPSIS...Showers and thunderstorms are expected through the
weekend and some showers could be locally moderate to heavy at
times. A cooling trend will bring high temperatures in the 70's
and 80's over the weekend.

&&

.SHORT TERM...Today through Saturday afternoon

The ridge axis that has been over central Nevada has moved
westward over the western US and a strong, much above normal push
of monsoonal moisture continues to make its way into Nevada. This
will allow for widespread shower and thunderstorm coverage to
to expand over the state and continue through the weekend. Storms
will be slow moving with pockets of moderate to heavy showers.
This sets the stage for some possible flash flooding, especially
in central Nevada, where a Flash Flood Watch remains in effect
through Saturday evening, though the possibility exists for
pockets of flooding in northern Nevada as well in heavier cells.
Shower and thunderstorm activity is expected to continue overnight
tonight, though coverage will decrease a little and thunderstorms
will wane some. It remains to be seen whether expected overcast
skies will inhibit convection some on Saturday, though it will
definitely have an effect on high temperatures, as highs in the
mid 80's to lower 90's today drop into the mid 70's to lower 80's
on Saturday. Winds remain light outside of thunderstorms.

.LONG TERM...Saturday night through next Thursday...
The combination of deep layered moisture in southerly flow on
Sunday and an embedded disturbance aloft means another day of
numerous wetting rains with locally heavy showers. Given the
anomalously high precipitable water content over the Great Basin,
particularly the eastern half, flash flooding likely remains a
threat.

Monday will be a transition day as energy ejecting northeast from
a offshore trough changes the winds aloft to southwest. This
pushes the monsoonal plume eastward, but air mass stays moist and
unstable over eastern Nevada. Thunderstorms coverage will be less
numerous west of Elko and Ely.

Tuesday and thereafter, air mass turns drier with isolated
afternoon thunderstorms limited to the northeast Nevada corner.
With more sunshine, afternoon temperatures rebound to a few
degrees above average.

&&

.AVIATION...Showers and thunderstorms are once again expected
this afternoon with a majority of the activity beginning closer to
our eastern sites of KELY and KEKO before becoming more
widespread and numerous as we get into the evening. Smoke and haze
still lingers across northern sites, but any impacts are expected
to be minimal.

&&

.FIRE WEATHER...The main message is that a very moist airmass will
move into the area for today through Sunday. This will expand the
areal coverage of showers and thunderstorms to many locations
with a higher chance of wetting rains being seen in the area. The
fly in the ointment is the amount of cloud cover and
destabilization of the atmosphere. If cloud cover remains high,
there is less of a potential for the forecast precipitation
amounts. Suffice to say, the wet storms will limit the risk of new
starts. In addition, there will be sufficient moisture that
moderate to locally heavy rain will be possible and that could
lead to localized flash flooding.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from noon PDT today through Saturday evening
for Northeastern Nye County-Northwestern Nye County-Southern
Lander County and Southern Eureka County-White Pine County.

&&

90/88/94/90

In the hours before

Special weather statement, Jul 30, 1:16 PM PDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Elko NV
116 PM PDT Fri Jul 30 2021

NVZ039-302045-
South Central Elko County NV-
116 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 145 PM
PDT...

At 115 PM PDT, Doppler radar was tracking a strong thunderstorm near
Currie, moving northwest at 10 mph.

Pea to dime size hail and wind gusts 40 to 50 mph will be possible
with this storm. Breif moderate rain is possible with this storm.

Locations impacted include...
Currie.

LAT...LON 4020 11457 4017 11467 4027 11479 4030 11457
TIME...MOT...LOC 2015Z 156DEG 8KT 4023 11466

91
Special weather statement, Jul 30, 1:21 PM PDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Elko NV
121 PM PDT Fri Jul 30 2021

NVZ033-035-039-302045-
Southeastern Elko County NV-South Central Elko County NV-
White Pine County NV-
121 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 145 PM PDT...

At 120 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Lages Junction, moving northwest at 25 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

The storm is expected to cross US Highway 93A just northeast of
Lages Junction in Elko county. This storm will remain over mainly
rural areas of northern White Pine and southeastern Elko Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4009 11421 4003 11424 4007 11459 4027 11442
TIME...MOT...LOC 2020Z 116DEG 20KT 4011 11432

86
Special weather statement, Jul 30, 2:01 PM PDT, 35 minutes before
Special Weather Statement
National Weather Service Elko NV
201 PM PDT Fri Jul 30 2021

NVZ039-302130-
South Central Elko County NV-
201 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 230 PM
PDT...

At 200 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Currie, moving northwest at 10 mph.

Pea to dime size hail and wind gusts 40 to 50 mph will be possible
with this storm.

This storm will remain over mainly rural areas of southern Elko
County, but may get close to US-93 north of Currie.

LAT...LON 4032 11454 4027 11462 4036 11479 4044 11457
TIME...MOT...LOC 2100Z 130DEG 9KT 4034 11464

91
Special weather statement, Jul 30, 2:12 PM PDT, 24 minutes before
Special Weather Statement
National Weather Service Elko NV
212 PM PDT Fri Jul 30 2021

NVZ031-302200-
Northern Elko County NV-
212 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELKO COUNTY UNTIL 300 PM
PDT...

At 209 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Jackpot, moving west at 18 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with
this storm. In addition, heavy rain over US Highway 93 will cause
ponding of water on the roadway. If driving along US 93, please use
caution and slow down as the road may have slick spots.

Locations impacted include...
Jackpot and US Highway 93 north of Contact to Jackpot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4192 11436 4181 11475 4200 11480 4199 11438
TIME...MOT...LOC 2109Z 080DEG 20KT 4197 11449

86
Special weather statement, Jul 30, 2:14 PM PDT, 22 minutes before
Special Weather Statement
National Weather Service Elko NV
214 PM PDT Fri Jul 30 2021

NVZ035-302145-
White Pine County NV-
214 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WHITE PINE COUNTY
UNTIL 245 PM PDT...

At 213 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Cherry Creek, moving north at 10 mph.

Pea to dime size hail and wind gusts 40 to 50 mph will be possible
with this storm.

This storm will remain over mainly rural areas of north central White
Pine County.

LAT...LON 3993 11489 3994 11506 4006 11516 4012 11481
TIME...MOT...LOC 2113Z 180DEG 14KT 3999 11496

91
Special weather statement, Jul 30, 2:36 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
236 PM PDT Fri Jul 30 2021

NVZ033-039-302215-
Southeastern Elko County NV-South Central Elko County NV-
236 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
315 PM PDT...

At 235 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Currie, moving northwest at 20 mph.

Dime size hail and wind gusts of 45 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Elko
County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4031 11439 4024 11461 4065 11505 4083 11449
TIME...MOT...LOC 2135Z 153DEG 18KT 4037 11457

DP

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:47 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Jul 30, 1:16 PM PDTSpecial Weather StatementLKN29 min
Jul 30, 1:21 PM PDTSpecial Weather StatementLKN24 min
Jul 30, 2:01 PM PDTSpecial Weather StatementLKN29 min
Jul 30, 2:14 PM PDTSpecial Weather StatementLKN31 min
Jul 30, 2:49 PM PDTAreal Flood AdvisoryLKNElko, White Pine3 hr
Jul 30, 3:41 PM PDTSpecial Weather StatementLKN49 min
Jul 30, 3:46 PM PDTSpecial Weather StatementLKNElko29 min
Jul 30, 3:57 PM PDTSpecial Weather StatementLKN33 min
Jul 30, 4:07 PM PDTSpecial Weather StatementLKNElko23 min
Jul 30, 4:11 PM PDTSpecial Weather StatementLKNLander34 min
Jul 30, 4:12 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 30, 4:23 PM PDTAreal Flood AdvisoryLKNElko34 min
Jul 30, 4:31 PM PDTSpecial Weather StatementLKN29 min
Jul 30, 4:39 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 30, 4:57 PM PDTFlash Flood WarningLKNElko3 hr

Nearby

Special Weather Statements in Nevada, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.